Alabama, 2003

Damaging Wind in Alabama, May 2, 2003

May 2, 2003 · NWS MOB · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at May 2, 1:30 PM CST, 5 hours 10 minutes earlier.

Area forecast discussion, May 2, 1:30 PM CST, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
230 PM CDT FRI MAY 2 2003

SHORT RANGE...WEAK DISTURBANCE IN THE WEST TO NORTHWEST FLOW ALOFT
MAY PRESENT SOME PROBLEMS THIS EVENING WITH RESPECT TO SHOWERS AND
THUNDERSTORMS. MODEL OUTPUT STATISTICS (MOS) HAVE COME UP WITH REGARD
TO PRECIPITATION PROBABILITIES TONIGHT AS DISTURBANCE INTERACTS WITH
WEAK SEABREEZE CIRCULATIONS. LATEST VISIBLE SATELLITE PICTURES
SHOW POPCORN CUMULUS DEVELOPMENT OVER FORECAST AREA...WITH CLUSTERS
OF SHOWERS POPPING UP OVER THE NORTHERN ZONES. EXPECT THESE
TO CONTINUE TO INCREASE TO THUNDERSTORMS WITH IMPRESSIVE CONVECTIVE
POTENTIAL ENERGY VALUES (3500-4500 J/KG) OVER THE REGION. ANY STORMS
THAT GET GOING AND REALIZE THE CAPE WILL LIKELY ACHIEVE
STRONG LEVELS...POSSIBLY BECOMING BRIEFLY SEVERE. ACTIVITY LINGERS
INTO THE EVENING BEFORE DISSIPATING. SOMETHING TO WATCH. STRONG WINDS
LOOK TO BE THE MAIN THREAT IN STORMS. THE WAY THE SATELLITE LOOKS
NOW...AM INCLINED TO TAKE A BLEND OF MOS SOLUTIONS WITH REGARD TO
PRECIPITATION COVERAGE THIS EVENING. SURFACE FRONT WAS DRAPED WELL
OFF TO THE WEST...FROM THE OHIO RIVER VALLEY BACK INTO EAST TEXAS.
THIS FRONT SETTLES INTO THE AREA SATURDAY AND WASHES AWAY...WHILE
UPPER LEVEL HEIGHTS BUILD EASTWARD ACROSS THE NORTHERN GULF THIS
WEEKEND. UPPER RIDGING WILL ACT TO KEEP COVERAGES OF SHOWERS AND
THUNDERSTORMS DOWN THIS WEEKEND...WHILE PROVIDING FOR SOME FAIRLY
WARM DAYS. NIGHTS MILD WITH PATCHY FOG EACH NIGHT. WILL FOLLOW A
GENERAL PERSISTENCE APPROACH WITH THIS.

EXTENDED RANGE...MEDIUM RANGE MODELS HAVE BACKED OFF ON PRECIPITATION
COVERAGES NEXT WEEK. FORECAST AREA WILL BE DOMINATED BY HIGH
PRESSURE RIDGE EXTENDING FROM THE WESTERN ATLANTIC INTO THE GULF.
THIS FEATURE WILL TEND TO PROTECT THE AREA FROM ANY SIGNIFICANT
SURFACE FOCUS FOR THUNDERSTORMS WITH REGARD TO SYNOPTIC SCALE FRONTS.
WILL STILL CARRY A SMALL CHANCE OF SHOWERS AND THUNDERSTORMS DUE TO
DIURNAL HEATING EACH DAY. WARM DAYS AND MILD NIGHTS CONTINUE. /10

MARINE...SURFACE FRONT SHOULD STALL NEAR THE COAST LATE TONIGHT OR
SATURDAY MORNING. WINDS WILL LIKELY BECOME LIGHT AND VARIABLE LATE
TONIGHT INTO SATURDAY OVER THE BAYS AND NEAR SHORE WATERS. ONSHORE
WINDS BEGIN TO INCREASE ON SUNDAY AS FRONT DISSIPATES AND CENTRAL
PLAINS LOW PRESSURE BEGINS TO DEEPEN.

FIRE...SURFACE HUMIDITIES REMAIN ABOVE 35 PERCENT NEXT FEW DAYS. /11

.PRELIMINARY TEMPS / POPS...

MOBILE     66 88 67 88 / 40 10 00 00
PENSACOLA  69 87 68 86 / 40 10 00 00
DESTIN     70 81 70 82 / 40 10 00 00
EVERGREEN  62 87 61 89 / 30 10 00 00
WAYNESBORO 64 87 64 89 / 20 10 00 00
CAMDEN     62 87 61 89 / 20 10 00 00

.MOB...
AL...NONE.
FL...NONE.
MS...NONE.
Hazardous weather outlook, May 2, 5:30 AM CST, 13 hours 10 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-021700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
630 AM CDT FRI MAY 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INLAND SOUTHEAST MISSISSIPPI...
SOUTHWEST ALABAMA...AND THE WESTERN FLORIDA PANHANDLE.

.DAY ONE...(TODAY AND TONIGHT)

A WEAK FRONT WILL CROSS THE AREA TODAY...BRINGING SCATTERED
THUNDERSTORMS TO THE AREA. A FEW STORMS MAY BECOME STRONG...WITH
SMALL HAIL POSSIBLE...BUT ORGANIZED SEVERE ACTIVITY IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...(SATURDAY THROUGH THURSDAY)

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED.

In the hours before

Local storm report, May 2, 3:01 PM CST, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE, AL
401 PM CDT FRI MAY 2 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

340 PM    CHATOM                    AL   1.75 INCH HAIL
05/02/03   WASHINGTON

353 PM    WAGARVILLE                AL   1.75 INCH HAIL
05/02/03   WASHINGTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Butler

When
May 2, 6:40 PM CST to 6:42 PM CST
Where
Butler County, Greenville
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
EMERGENCY MANAGER
Coordinates
31.833, -86.633

High thunderstorm winds blew down several trees and power lines near Greenville. One of the trees fell on on a house, producing minor roof damage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2003Every state in 2003This day in weather historyWarnings in Alabama, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5356451.